Wyoming, 2011

Hail and Damaging Wind in Wyoming, July 5, 2011

July 5, 2011 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm developed near Wright and produced hail and wind gusts to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed near Wright and produced hail and wind gusts to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 5, 12:38 PM MST, 6 hours 52 minutes earlier.

Area forecast discussion, Jul 5, 12:38 PM MST, 6 hours 52 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
138 PM MDT TUE JUL 5 2011

.DISCUSSION...MONSOONAL FLOW CONTINUES NEAR/SOUTH OF CWA WITH WEAK
EMBEDDED SHORT-WAVE TROUGHS THAT WILL AFFECT OUR WEATHER THE NEXT
SEVERAL DAYS. PRECIPITABLE WATER OF 120-150 PERCENT OF AVERAGE ALONG
WITH SLOW STORM MOTIONS WILL LEAD TO LOCALLY HEAVY RAINFALL...AND
POTENTIALLY FLASH FLOODING. FOR TONIGHT THE MAIN ENERGY WILL BE TO
OUR SOUTH AND 0-6KM SHEAR IS MARGINAL...BUT ENOUGH FOR A SUPERCELL
OR TWO. THE MAIN CONCERN WILL BE LOCALLY HEAVY RAINFALL OVER THE
BLKHLS WHERE UPSLOPE AND CONVERGENCE WILL HELP FOCUS DEVELOPMENT.
ANOTHER WEAK SHORT-WAVE WILL PASS NEAR THE CWA ON WEDNESDAY AFTN/
EVNG...BUT 0-6KM SHEAR IS PROGGED TO BE EVEN LESS THAN TODAY...THUS
THE MAIN CONCERN WILL CONTINUE TO BE LOCALLY HEAVY RAINFALL. THE
BEST ISENTROPIC LIFT ALSO WILL REMAIN SOUTH OF THE CWA THROUGH
WEDNESDAY...SO HAVE OPTED NOT TO ISSUE A FLASH FLOOD WATCH AT THIS
TIME AND WAIT FOR A BETTER SYNOPTIC-SCALE FEATURE TO LOCK ONTO.
STILL...IF THE WAVE IS A BIT STRONGER THAN CURRENTLY PROGGED FOR
WEDNESDAY AFTN/EVNG...THEN A FLASH FLOOD WATCH MAY BE IN ORDER. AT
ANY RATE...A STRONGER WAVE SHOULD APPROACH THE AREA LATE THURSDAY
AFTN/EVNG...WITH 0-6KM SHEAR OF 40-45KTS AND A 50-60KT UPPER-LEVEL
JET JUST TO OUR NORTH. THIS MAY PRODUCE A BETTER ORGANIZED AND
LARGER-SCALE CONVECTIVE EVENT FOR THURSDAY.

EXTENDED...WEATHER PATTERN REMAINS UNSETTLED AS MULTIPLE SHORT WAVES
MOVE THROUGH THE LOW AMPLITUDE RIDGE OVER THE REGION...THEREFORE
HAVE CONTINUED CHANCES FOR PRECIP THROUGH THE PERIOD. TEMPERATURES
WILL REMAIN NEAR TO SLIGHTLY ABOVE AVERAGE IN THE EXTENDED.

&&

.AVIATION...SCT SHRA AND TSRA ARE EXPECTED OVER THE AREA THIS
AFTERNOON INTO TONIGHT...PARTICULARLY OVER NERN WY AND FAR WRN SD
WHERE SOME STORMS MAY BECOME SEVERE. LCL IFR VIS WILL BE POSSIBLE IN
HEAVIER PRECIP. OTHERWISE...VFR CONDITIONS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

BUNKERS/RUDGE
Hazardous weather outlook, Jul 5, 11:30 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1230 PM MDT TUE JUL 5 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1230 PM MDT (130 PM CDT) TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT...
MAINLY OVER NORTHEASTERN WYOMING...THE BLACK HILLS...AND FAR
SOUTHWESTERN SOUTH DAKOTA. SOME OF THE STORMS WILL PRODUCE
LOCALLY HEAVY RAINFALL...AND THERE ALSO IS A SLIGHT RISK OF A FEW
SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FOR THE REST OF THIS
WEEK...MAINLY IN THE AFTERNOON AND EVENING. WIDESPREAD SEVERE STORMS
ARE NOT EXPECTED AT THIS TIME...HOWEVER...THE PATTERN FAVORS LOCALLY
HEAVY RAINFALL ON EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

BUNKERS

In the hours before

Local storm report, Jul 5, 5:26 PM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
626 PM MDT TUE JUL 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             3 ENE ROCHELLE          43.61N 104.90W
07/05/2011  E1.00 INCH       WESTON             WY   TRAINED SPOTTER

            COULD HEAR HAIL ROAR TO THE SOUTH.

&&

WFO UNR
Local storm report, Jul 5, 5:28 PM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
628 PM MDT TUE JUL 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             19 SW UPTON             43.93N 104.93W
07/05/2011  E1.00 INCH       WESTON             WY   TRAINED SPOTTER

            COULD HEAR HAIL ROAR TO THE SOUTH.

&&

WFO UNR
Local storm report, Jul 5, 6:12 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
712 PM MDT TUE JUL 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             6 NNW ROCHELLE          43.67N 105.00W
07/05/2011  E1.00 INCH       WESTON             WY   PUBLIC

            LASTED 5 MINUTES

&&

MERICKSO
Local storm report, Jul 5, 6:17 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
717 PM MDT TUE JUL 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             10 NNW ROCHELLE         43.73N 105.04W
07/05/2011  M2.50 INCH       WESTON             WY   STORM CHASER

            STORM CHASER MEASURED 2.5 INCH HAIL STONES AFTER THE
            STORM PASSED. EVENT TIME BASED ON RADAR SIGNATURE.

&&

WFO UNR
Local storm report, Jul 5, 6:24 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
724 PM MDT TUE JUL 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             3 ENE ROCHELLE          43.61N 104.90W
07/05/2011  E1.00 INCH       WESTON             WY   TRAINED SPOTTER

            DIME AND QUARTERS.

&&

WFO UNR
Special weather statement, Jul 5, 6:45 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
745 PM MDT TUE JUL 5 2011

WYZ055-060230-
SOUTHERN CAMPBELL WY-
745 PM MDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CAMPBELL COUNTY UNTIL
830 PM MDT...

AT 742 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF WRIGHT...MOVING SOUTH AT 10
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WRIGHT...
  RENO JUNCTION...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TRIMARCHI

The radar

The Rapid City radar (KUDX), 216 km away, was scanning. The volume nearest the first event began at 02:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 5, 7:30 PM MST
Where
Campbell County, 2.8 mi N of Wright
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.760, -105.477

Wind gusts were estimated at 60 mph.

Hail, Campbell

When
July 5, 8:11 PM MST
Where
Campbell County, 3.14 mi SSW of Wright
Measured
0.88 in hail
Reported by
Public
Coordinates
43.680, -105.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310054, 310056.